Back to Blog

Twitter Poll (June 13, 2019)

Vanessa Moreno, MD
By Vanessa Moreno, MD

Jun 17, 2019

anticoagulant nephropathy, Arkana Laboratories, renal pathology, kidney biopsy

ANSWER: D

The use of anticoagulant therapy (warfarin, dabigatran, rivaroxaban, among others) can result in AKI by causing glomerular hemorrhage and renal tubular obstruction by RBC casts. This may be a serious potential complication especially in older patients with underlying chronic kidney injury.

References:

Glassock RJ. Anticoagulant-Related Nephropathy It’s the Real McCoy. CJASN 14:935-937, 2019.

Brodsky S, Eikelboom J, Hebert LA. Anticoagulant-Related Nephropathy. J Am Soc Nephrol 29:2787-2793, 2018.

Brodsky S, Satoskar A, et al. Acute Kidney Injury During Warfarin Therapy Associated with Obstructive Tubular Red blood Cell Casts: A Report of Nine Cases.  Am J Kidney Dis 54(6):1121-6, 2009.

Brodsky S, Nadasdy T, et al. Warfarin-related nephropathy occurs in patient with and without chronic kidney disease and is associated with an increased mortality rate.  Kidney Int 80:181-189, 2011.

Wheeler DS, Giugliano RP, Rangaswami J. Anticoagulation-related nephropathy. J Thromb Haemost 14: 461-467, 2016.

 

 

Tags:

Quick note: This post is to be used for informational purposes only and does not constitute medical or health advice. Each person should consult their own doctor with respect to matters referenced. Arkana Laboratories assumes no liability for actions taken in reliance upon the information contained herein.